Alert archive / New York / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS New York, NY
NWS New York, NY issued this flash flood watch at Jul 1, 2021, 10:47 AM EDT for 5 counties in New Jersey; 7 counties in New York. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2021, 10:47 AM EDT (14:47 UTC)
- Expired
- Jul 1, 2021, 8:45 PM EDT
- In force
- 10 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
567 WGUS61 KOKX 011447 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New York NY 1047 AM EDT Thu Jul 1 2021 NJZ004-006-103>108-NYZ071>075-176>179-020600- /O.NEW.KOKX.FF.A.0001.210701T1447Z-210702T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 1047 AM EDT Thu Jul 1 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Upton has issued a * Flash Flood Watch for portions of northeast New Jersey and southeast New York, including the following areas, in northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex and Western Union. In southeast New York, Bronx, Kings (Brooklyn), New York (Manhattan), Northern Nassau, Northern Queens, Richmond (Staten Island), Southern Nassau, Southern Queens and Southern Westchester. * Through late tonight. * Periods of heavy showers and thunderstorms, with rainfall rates potentially exceeding one inch per hour, could produce flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JMC
2 follow-up statements
919 WGUS61 KOKX 011934 FFAOKX Flood Watch National Weather Service New York NY 334 PM EDT Thu Jul 1 2021 NJZ004-006-103>108-NYZ071>075-176>179-020600- /O.CON.KOKX.FF.A.0001.000000T0000Z-210702T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 334 PM EDT Thu Jul 1 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... The Flash Flood Watch continues for * Portions of northeast New Jersey and southeast New York, including the following areas, in northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex and Western Union. In southeast New York, Bronx, Kings (Brooklyn), New York (Manhattan), Northern Nassau, Northern Queens, Richmond (Staten Island), Southern Nassau, Southern Queens and Southern Westchester. * Until 2 AM EDT Friday. * Periods of heavy showers and thunderstorms, with rainfall rates potentially exceeding one inch per hour, could produce flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
141 WGUS61 KOKX 020045 FFAOKX Flood Watch National Weather Service New York NY 845 PM EDT Thu Jul 1 2021 NJZ004-006-103>108-NYZ071>075-176>179-020145- /O.CAN.KOKX.FF.A.0001.000000T0000Z-210702T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 845 PM EDT Thu Jul 1 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northeast New Jersey and southeast New York, including the following areas, in northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex and Western Union. In southeast New York, Bronx, Kings (Brooklyn), New York (Manhattan), Northern Nassau, Northern Queens, Richmond (Staten Island), Southern Nassau, Southern Queens and Southern Westchester has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Fig
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 10:44 AM EDT, 3 minutes earlier.
Area forecast discussion, Jul 1, 10:44 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
1044 AM EDT Thu Jul 1 2021
.SYNOPSIS...
A cold front will slowly approach today into tonight and then
stall just south of the region on Friday. Waves of low pressure
will pass over or just to the east into the start of the
weekend. The frontal boundary should then linger nearby just to
the east throughout the weekend. A trough of low pressure will
linger across the area into Monday and Tuesday as high pressure
attempts to build just off to the south.
&&
.NEAR TERM /THROUGH TONIGHT/...
Northern stream trough will continue to pivot into the NE US
today with falling heights as a closed low along its axis
develops over S Ontario. In addition, the right rear of
strengthening upper jet working towards the region late in the
day.
At the surface, prefrontal trough appears to linger across the
region today, with cold front slowly approaching the region from the
NW late today and then moving into the region tonight. Model spread
still exist in progression of the cold front tonight, but signal
continues for for wave development along the front, which would
enhance moisture convergence.
Another humid day, but temps significantly cooler, only in the
lower to mid 80s under abundant cloud cover and developing
convective activity.
A marginally unstable and uncapped environment, a 2 to 2 1/4" PWAT
airmass with increasingly tropical soundings, moderately strong deep
layer shear, and synoptic forcing/focus signal potential for linear
convection to develop across E PA late morning/early afternoon and
move through most of the CWA. Decent agreement on this amongst CAMs.
Isolated to scattered in-situ convection development possible this
afternoon ahead of this across coastal plain in vicinity of sea
breeze/lingering pre-frontal trough, but CAMs are mixed on this
potential.
Rainfall rates of 1-2"/hr quite possible with heaviest convection,
but with indication of a progressive organized convective threat,
and low confidence on location/duration of in-situ convection ahead
of this feature, confidence is higher in this being a localized
flash flood threat vs scattered. CAMs and operational guidance
indicate heaviest QPF axis over the next 24 hrs will actually be
across LI and SE CT, limiting confidence in a scattered flash flood
threat for the more vulnerable urban and small stream location of NE
NJ, NYC, SW CT and S Lower Hud. Will let dayshift re-eval if short
fuse FFA may be needed based on mesoanalysis and latest high-res
guidance later this morning.
In addition, cant rule out an isolated strong to marginally severe
tstm as well this afternoon on leading edge of development, tapping
into a marginally unstable airmass and moderately strong deep layer
shear profile.
Convective rainfall should transition to more stratiform with waning
instability this evening in wake of pre-frontal trough, but
still ample lift and moisture convergence ahead/along
approaching cold front and with broad wave development. Moderate
to locally heavy downpours possible tonight as frontal wave
moves through, but with stabilizing environment, flash flood
threat should be diminished, primarily a minor urban and poor
drainage threat.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Anomalously deep closing upper low drops from S Ontario
tonight, and then stalls over Central PA/NY Friday into Friday
Night.
At the surface, the initial cold front/pre-frontal trough
likely has passed to the SE of the region by Friday morning with
frontal wave to the NE.
In it wake, appears like a backdoor cold front sinks into
the region Friday morning/afternoon. With approaching upper low and
cold pool instability, scattered to widespread instability
shower activity likely, with the cold front being the axis for
locally heavier shower and isolated tstm activity. Highest
threat of thunderstorms across SW portions of local Tri-State.
Significantly diminished PWATs will reduce flood threat to minor
poor drainage and localized.
With abundant cloud cover, backdoor cold frontal passage, and
increasing diurnal shower activity, temps will likely remain in the
70s for highs for most of the region. Around 80 for NYC/NJ
metro.
Shower activity should decrease in coverage and intensity
Friday Night with loss of diurnal instability, but still
isolated to scattered showers activity as closed low nears.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The long term will be rather unsettled with a slow moving cold front
moving through on Friday that will then remain nearby to our south
for Saturday. Weak waves of low pressure will form along the
boundary and head northeast, affecting the area early in the period.
Thereafter, the associated upper level low and long wave trough will
move through on Sunday. Zonal flow is reestablished for late Monday,
with another front approaching toward the middle of next week.
At this point the weekend does not appear to be a total washout,
with Saturday featuring more in the way of clouds compared to Sunday
as the upper level low lifts further to the north on Sunday. With
respect to the upper level low, have leaned more towards diurnally
forced convection.
As for temperatures, expect below normal readings for Saturday with
some cold air advection on a north to northeast flow. Additionally,
a good deal of clouds compared to sun will limit heating. Highs will
only be in the lower to middle 70s for much of the forecast area,
with perhaps even a few upper 60s well north. Thereafter, we start a
warming trend with temperatures getting back above normal by the
middle of the week. By Tuesday the area will be above normal with
highs in the upper 80s to around 90. Conditions become noticeably
more humid Tuesday as a Southwesterly flow sets up.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
A cold front slowly approaches from the north and west through
the TAF period.
A batch of heavy showers from eastern PA will impact the
terminals around 16z. Then, additional showers and
thunderstorms are expected for this afternoon into this evening
which will eventually result in prevailing MVFR conditions. IFR
conditions then take place tonight, with a period of LIFR
ceilings possible for some terminals late.
Winds should go more southwest and south into this afternoon
and early this evening and mostly under 10 kt.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments are expected to refine timing of thunderstorms and
MVFR this afternoon / evening.
The afternoon haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...Showers likely, mainly during the day and into early
evening. Isolated thunderstorms during the afternoon into early
evening. MVFR or lower possible at times.
.Saturday...MVFR or lower likely at times in showers.
.Sunday...Mainly VFR. A chance of showers. An isolated thunderstorm
possible.
.Monday...Mainly VFR. Slight chance of showers and thunderstorms N
and W of NYC.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub SCA pressure gradient across the waters through Friday
Night, but southerly swells will gradually build Tonight into
Friday Night, with potential for 5 ft seas Fri aft/Fri Night.
Numerous showers and thunderstorms are possible this afternoon
into evening.
Unsettled conditions are likely to persist into the first half of
the weekend with showers. SCA conditions due to elevated seas are
likely on the eastern ocean waters with seas hovering around 5 ft
much of the time through the weekend. Sub SCA conditions should then
return to all of the ocean waters by Monday, with seas hovering
close to 4 ft. A SW flow is expected into Tuesday with sub SCA
conditions prevailing.
&&
.HYDROLOGY...
A slow moving cold front will bring numerous downpours and
embedded thunderstorms this afternoon and evening, with shower
activity continuing through Friday. Rainfall rates of 1-2"/hr
are possible with the heaviest convection, presenting potential
for localized to scattered areas of flash flooding this
afternoon into evening for all but far NW portions of the local
Tri-State. A widespread 1-3 inch rainfall is possible across
the area with localized higher amounts this afternoon through
Friday.
Nuisance showers and a few isolated thunderstorms are possible
throughout the late day hours for early next week. At this time no
hydrologic impacts are expected.
&&
.TIDES/COASTAL FLOODING...
There is a moderate rip current risk at the ocean beaches Today
due to a 3 to 4 ft wind wave.
There is a moderate rip current risk at the ocean beaches of NYC
and W LI on Friday, and moderate to high for the ocean beaches
of Suffolk County as a 4 to 5 ft S swell builds. If confidence
increases on the high risk, a rip current statement will be
issued this afternoon or tonight.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JE/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...JE
AVIATION...IRD
MARINE...JE/NV
HYDROLOGY...JE/NV
TIDES/COASTAL FLOODING...NVHazardous weather outlook, Jul 1, 5:00 AM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service New York NY 500 AM EDT Thu Jul 1 2021 CTZ005>012-NJZ004-006-103>108-NYZ069>075-078-079-176>179-020900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Rockland-Northern Westchester- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 500 AM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. There is potential for localized to scattered areas of flash flooding this afternoon into evening ahead of a slow moving cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-020900- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 500 AM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-020900- Southwest Suffolk-Southeast Suffolk- 500 AM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. There is potential for localized to scattered areas of flash flooding this afternoon into evening ahead of a slow moving cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A moderate to high risk of rip currents is likely on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-NYZ067-068-020900- Western Passaic-Orange-Putnam- 500 AM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jul 1, 7:42 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
742 AM EDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM MARINE TSTM WIND 2 NNW SANDS POINT 40.88N 73.73W
06/30/2021 M60 MPH ANZ335 NY BUOY
MESONET STATION 44022 1 NW SANDS POINT.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:41 PM EDT | Special Weather Statement | OKX | Bergen, Essex | 49 min |
| Jun 30, 9:07 PM EDT | Special Weather Statement | OKX | Hudson, Union | 38 min |
| Jun 30, 9:39 PM EDT | Severe Thunderstorm Warning | OKX | Essex, Hudson, Union | 51 min |
| Jun 30, 8:29 PM EDT | Special Marine Warning | OKX | 61 min | |
| Jun 30, 8:31 PM EDT | Special Weather Statement | OKX | Nassau | 44 min |
| Jun 30, 8:37 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 38 min |
| Jun 30, 8:55 PM EDT | Special Marine Warning | OKX | 35 min | |
| Jun 30, 9:06 PM EDT | Special Weather Statement | OKX | Nassau | 39 min |
| Jun 30, 9:24 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 29 min |
| Jun 30, 9:30 PM EDT | Special Marine Warning | OKX | 60 min | |
| Jun 30, 9:38 PM EDT | Special Marine Warning | OKX | 67 min | |
| Jun 30, 9:57 PM EDT | Special Weather Statement | OKX | Bronx, New York | 33 min |
| Jun 30, 10:00 PM EDT | Special Marine Warning | OKX | 45 min | |
| Jun 30, 10:22 PM EDT | Special Weather Statement | OKX | Nassau | 23 min |
| Jun 30, 10:45 PM EDT | Special Weather Statement | OKX | Nassau | 45 min |
| Jun 30, 11:27 PM EDT | Special Weather Statement | OKX | Suffolk | 93 min |
| Jul 1, 7:42 PM EDT | Special Marine Warning | OKX | 50 min |
Nearby
Flash Flood Watches in New York, 2021Flash Flood Watches in New Jersey, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.